Alert archive / Kansas / Fire Weather Watches in 2021

Fire Weather Watch 9, NWS Dodge City, KS

April 30, 2021Hamilton County, Morton County, Stanton County, Kansas

NWS Dodge City, KS issued this fire weather watch at Apr 30, 2021, 1:11 PM MDT for Hamilton County, Morton County, Stanton County, Kansas. It took effect at May 1, 2021, 11:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 30, 2021, 1:11 PM MDT (19:11 UTC)
In effect from
May 1, 2021, 11:00 AM MDT
Expired
May 1, 2021, 3:14 AM MDT
In force
Issued by
NWS Dodge City, KS

Counties Hamilton County, KS, Morton County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 162 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2799 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

954 
WWUS83 KDDC 301911
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
211 PM CDT Fri Apr 30 2021


KSZ061-074-084-010830-
/O.NEW.KDDC.FW.A.0009.210501T1700Z-210502T0100Z/
Hamilton-Stanton-Morton-
211 PM CDT Fri Apr 30 2021 /111 PM MDT Fri Apr 30 2021/

...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 061...074 AND 084...

The National Weather Service in Dodge City has issued a Fire
Weather Watch For wind and low relative humidity, which is in
effect from Saturday afternoon through Saturday evening.

* Affected Area...In Kansas...Fire Weather Zone 061 Hamilton... 
  Fire Weather Zone 074 Stanton and Fire Weather Zone 084 Morton.

* Winds...South 20 to 25 mph with gusts up to 40 mph.

* Relative Humidity...Falling to around 15 percent in the afternoon.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
1 follow-up statement
949 
WWUS83 KDDC 010914
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
414 AM CDT Sat May 1 2021


KSZ061-074-084-020100-
/O.UPG.KDDC.FW.A.0009.210501T1700Z-210502T0100Z/
/O.NEW.KDDC.FW.W.0018.210501T1700Z-210502T0100Z/
Hamilton-Stanton-Morton-
414 AM CDT Sat May 1 2021 /314 AM MDT Sat May 1 2021/

...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
8 PM CDT /7 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 061...074 AND 084...

The National Weather Service in Dodge City has issued a Red Flag
Warning For wind and low relative humidity, which is in effect
from noon CDT /11 AM MDT/ today to 8 PM CDT /7 PM MDT/ this
evening. The Fire Weather Watch is no longer in effect.

* Affected Area...In Kansas...Fire Weather Zone 061 Hamilton... 
  Fire Weather Zone 074 Stanton and Fire Weather Zone 084 Morton.

* Winds...South 15 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ062-020100-
/O.NEW.KDDC.FW.W.0018.210501T1700Z-210502T0100Z/
Kearny-
414 AM CDT Sat May 1 2021

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
062...

The National Weather Service in Dodge City has issued a Red Flag
Warning For wind and low relative humidity, which is in effect
from noon today to 8 PM CDT this evening.

* Affected Area...In Kansas...Fire Weather Zone 062 Kearny.

* Winds...South around 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 15 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this fire weather watch went out at Apr 30, 11:57 AM MDT, 1 hour 14 minutes earlier.

Area forecast discussion, Apr 30, 11:57 AM MDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1257 PM CDT Fri Apr 30 2021

...Updated Short Term, Aviation, and Fire Weather Sections...

.SHORT TERM...(This evening through Saturday)
Issued at 1255 PM CDT Fri Apr 30 2021

On the large synoptic scale today, a positive-tilted upper level
ridge extended from California northeast across the Northern and
Central Rockies while a cutoff upper low continued to spin across
northern Mexico. Another broader longwave trough was situated across
the Great Lakes region into the Ohio Valley. Southwest Kansas was in
between all these features with very benign sensible weather.
Satellite revealed no clouds at all across much of the Central
Plains and this will continue through the early weekend.
Temperatures tonight will fall back down into the mid to upper 40s
most areas beneath the clearing sky and generally dry atmosphere. A
south breeze will remain much of the night at 8 to 11 mph or so,
otherwise we would be going for even lower overnight lows.

On Saturday, the leeside trough will deepen as the upstream positive-
tilted ridge breaks down owing to increased west-southwest momentum
in the middle troposphere across the higher terrain of northern
Colorado and Wyoming. As such, there will be an attendant bump in
wind speed to 20 to 25 mph out of the south. The increasing low
level thickness and 850mb temperatures will result in a warming 2-
meter temperatures as well, so we are anticipating afternoon highs
topping out in the mid to upper 80s -- warmest out across far west
central Kansas closer to the higher low level thicknesses and
farther removed from the cooler airmass associated with the Mexico-
South Texas upper low.

.LONG TERM...(Saturday through Thursday)
Issued at 317 AM CDT Fri Apr 30 2021

An upper trough will progress eastward and approach the high
plains by late Sunday and then pass across the plains Monday and
Tuesday. A few surface based t-storms are expected along the next
cold front Sunday evening. CAPE will be on the marginal side
(1000-1500 j/kg), along with marginal shear. Small hail is
possible with these storms. All the models are handling this
system a little differently and the location of the front is in
question for Sunday night. The system may come out in several
pieces. Elevated convection is expected Sunday night into early
Monday north of the frontal position and then rain showers and
isolated thunderstorms are expected Monday night as the mid level
cold pool approaches. The location of the heavier rainfall is
very uncertain. Expect cooler highs in the upper 50s to lower 70s
Monday, with the coolest readings in far western Kansas. Rain
showers may linger into early Tuesday from Dodge City eastward
into central Kansas. There is more uncertainty after Tuesday. A
shortwave trough in northwest mid level flow will approach on
Wednesday. Moisture will be limited, but with cold 500mb
temperatures as low as -20C, along with some residual low level
moisture, a few showers or thunderstorms can't be ruled out.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1255 PM CDT Fri Apr 30 2021

Tranquil aviation weather is forecast through this TAF period ending
18Z Saturday. VFR flight category will continue under clear skies.
Fairly light winds at 12 knots or less will continue through tonight
from the south to southwest, but the south wind will pick up quite a
bit in speed by mid to late morning at 18 knots sustained or
higher.

&&

.FIRE WEATHER...
Issued at 1255 PM CDT Fri Apr 30 2021

We will be watching for near critical to critical fire weather
conditions developing out across the Colorado-bordering areas of our
forecast area. South winds of 20 to 25 mph with gusts 30+ mph are
expected in the afternoon as temperatures warm into the upper 80s to
near 90. Dewpoint temperatures will be lowest out near the Colorado
border -- as low as the lower 30s -- which will result in afternoon
relative humidity values in the lower to mid teens percent.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  82  48  84  55 /   0   0   0   0
GCK  82  46  85  53 /   0   0   0   0
EHA  80  45  86  52 /   0   0   0   0
LBL  81  43  84  51 /   0   0   0   0
HYS  83  49  87  56 /   0   0   0   0
P28  82  49  81  58 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Finch
AVIATION...Umscheid
FIRE WEATHER...Umscheid
Hazardous weather outlook, Apr 30, 3:43 AM MDT, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
443 AM CDT Fri Apr 30 2021

KSZ030-031-043>046-061>066-074>081-084>090-010945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
443 AM CDT Fri Apr 30 2021 /343 AM MDT Fri Apr 30 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low. There is
a chance of thunderstorms Sunday afternoon through Monday evening
and then again Wednesday afternoon. The storms Sunday afternoon
and evening could contain small hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

Nearby

Fire Weather Watches in Kansas, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.